California, 2017Flash Flooding and Damaging Winds in California, September 8, 2017
September 8, 2017 · NWS PSR · 7 events in 1 county or zone
A long north to south oriented line of thunderstorms developed during the early afternoon hours on September 8th; it ran from the Baja spine northward through central Imperial County and into eastern Riverside County. The individual storms moved rather quickly to the north and most of the storms in the line were very strong, producing gusty damaging microburst winds along with intense rainfall…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $547,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long north to south oriented line of thunderstorms developed during the early afternoon hours on September 8th; it ran from the Baja spine northward through central Imperial County and into eastern Riverside County. The individual storms moved rather quickly to the north and most of the storms in the line were very strong, producing gusty damaging microburst winds along with intense rainfall which led to multiple episodes of flash flooding. Much of the damage and flooding occurred from the Imperial Valley south to the Mexican border. For example, just north of the Mexican border and east of Calexico, 23 power poles were downed on Carr Road. Further north, in the town of Calipatria, 23 power poles were downed on Young Road at about 1300PST. Flash flooding occurred in the vicinity of the town of Holtville; about 4 miles west of town a canal was breached resulting in the flooding of nearby homes. Multiple Flash Flood and Severe Thunderstorm Warnings were issued during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 8:20 AM PST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 8, 8:20 AM PST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
920 AM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center over northern Sonora was
quite evident in both WV and visible imagery this morning moving
north towards the forecast area. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. KTWC sounding data was somewhat better, but not at levels
one would expect before a more convectively active Monsoon day. Yuma
sounding data was more in line with the better moisture axis this
morning, and featured quite steep lapse rates and a substantial
amount of potential instability.
Essentially all early 12Z model output thus far continues to
advertise numerous strong thunderstorms erupting this afternoon in
at least two potential waves. First activity is forecast through SE
California in the region of greater MLCape and on the edge of the
stronger mid/upper tropospheric flow. There storms may have some
brief multi-cell organization as they race north. The next batch
will originate through Pima County in association with the Sonora
vortex blasting north into the western half of Maricopa County.
Outflows will undoubtedly create additional updrafts which should
cascade across much of the central part of the forecast area into
the evening. Thus, still looking like one of the more active Monsoon
days of the season.
&&
.PREVIOUS DISCUSSION...
/328 AM MST Fri Sep 8 2017/
Mid level moisture continues to spread into southern California and
southern Arizona, especially from Phoenix westward under deep
southerly flow east of a closed low off the California coast.
PWATs have risen to around 1.50" centered near Yuma to around 1.30"
over Phoenix. The flooding threat will substantially increase this
afternoon into tonight as nearly everything is pointing toward
fairly widespread thunderstorm activity across the Lower Colorado
River Valley (LCRV). CAPE values will be approaching 2000-3000 J/kg
across the LCRV by late this afternoon with lower but still
sufficient values of 500-1000 J/kg for the Phoenix area.
The closed low to our northwest and a strong upper level jet across
southern California into Nevada will allow for plenty of upper level
divergence for storm development from Phoenix westward with the
strongest divergence focused over the LCRV. It seems likely we will
see at least isolated strong/severe storms across southeast
California and southwest Arizona this afternoon and evening with a
few storms approaching severe limits across south-central Arizona.
Modest mid level southerly winds and high DCAPEs will allow for this
strong to severe wind potential. The Flash Flood Watch for this
afternoon and evening for much of the area still looks good, but
feel the biggest threat will be west of Phoenix where the FFW goes
through Saturday evening. Isolated to scattered shower and
thunderstorm activity may persist into the overnight hours, but at a
much less flooding or wind threat.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today it seems likely the atmosphere
will be at least somewhat worked over, limiting storm coverage
and severity. Little will change with the synoptic setup as the
closed low will remain in the nearly same location and the moist
southerly flow will remain in place. Moderate to high CAPE values
are forecast to still be in place for Saturday and as long as
enough insolation is realized, we should see at least isolated to
scattered thunderstorms Saturday afternoon/evening. Upper level
support still looks to be there for Saturday, but to a lesser
degree than today. The main threat for Saturday will be localized
flooding across the LCRV as PWATs will remain between 1.50-1.75".
Can not completely rule out a few storms producing localized
flooding further east across south-central Arizona, but overall
the threat doesn't seem high enough to warrant a continuation of
the Flash Flood Watch in this area.
For Sunday, models forecast the closed low to shift a bit further
south, but also shifts a high center westward out of Texas into
northern Mexico. Both the European and GFS agree this will shift
winds more out of the southeast bringing much drier air into
first eastern Arizona Sunday morning and then progressing westward
through Sunday night. Shower and thunderstorm chances for Sunday
will mainly be focused across southeast California and southwest
Arizona where moisture will still be sufficient, but PWATs are
forecast to quickly drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Additional moisture moving into the region will allow more
showers/thunderstorms to develop during the day today with the best
chance for storms being during the late afternoon/evening hours. At
this point, given the uncertainty in the timing of arrival of any
convective activity will just go with VCSH/VCTS in the tafs at this
time along with a windshift during the early evening hours to
reflect outflows moving into the region. Some storms could produce
very heavy rains and very strong (even damaging) winds. Until the
outflows arrive, more typical diurnal winds to prevail with the
usual westerly breezes developing this afternoon and easterly
drainage winds arriving later this evening/overnight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Additional moisture moving into the region will allow more
showers/thunderstorms to develop during the day today with the best
chance for storms being during the late afternoon/evening hours.
Some storms could produce very heavy rains and very strong (even
damaging) winds. At this point, given the uncertainty in the timing
of arrival of any convective activity will just go with VCSH/VCTS
in the tafs at this time. Outside of thunderstorms, winds will stay
primarily out of the south to southwest at KIPL and out of the
south to southeast at KBLH.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreads across all the
districts. With this drying trend will, minimum humidity levels
will also fall as afternoon readings fall into in a 15-25% range
with good overnight recovery. Winds will be rather light and
seasonal.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 2 PM MST this afternoon through this
evening for AZZ531-532-534-536>546-548>551-559.
Flash Flood Watch from 2 PM MST this afternoon through Saturday
evening for AZZ530-533.
CA...Flash Flood Watch from 2 PM PDT this afternoon through Saturday
evening for CAZ560-561-564-565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Hernandez
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 12:04 PM PST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
104 PM PDT FRI SEP 8 2017
CAZ565-567-082045-
Imperial County Southeast CA-Imperial Valley CA-
104 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IMPERIAL COUNTY
UNTIL 145 PM PDT...
At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Holtville, or near El Centro, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
El Centro, Calexico, Brawley, Imperial, Holtville, Heber and
Alamorio.
LAT...LON 3302 11555 3295 11522 3268 11537 3267 11538
3266 11558
TIME...MOT...LOC 2004Z 205DEG 8KT 3280 11544
ADSpecial weather statement, Sep 8, 12:29 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
129 PM PDT FRI SEP 8 2017
CAZ561-564-568-570-082115-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
129 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...
At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
LAT...LON 3361 11532 3367 11553 3394 11549 3386 11518
TIME...MOT...LOC 2029Z 197DEG 8KT 3372 11541
AD
Special weather statement, Sep 8, 1:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
200 PM PDT FRI SEP 8 2017
CAZ560-561-568-082145-
Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA-
200 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 245 PM
PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Visitor, or 7 miles northwest of Chiriaco Summit, moving
north at 15 mph. This is within Joshua Tree National Park.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cottonwood Visitor.
LAT...LON 3369 11567 3368 11588 3397 11597 3398 11561
TIME...MOT...LOC 2059Z 177DEG 12KT 3376 11579
AD
Thunderstorm Wind, Imperial
- When
- September 8, 1:00 PM PST
- Where
- Imperial County, 4.13 mi E of Calexico
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 32.680, -115.410
Very strong thunderstorms developed across the higher terrain of northern Baja during the early afternoon hours, and then moved north into south-central Imperial County. Some of the storms generated gusty and damaging microburst winds estimated to be as high as 70 mph. According to a local emergency manager, at 1300PST gusty winds blew down 20 to 23 power poles along Carr Road, approximately 4 miles east of the town of Calexico and just north of the Mexican border. This caused the road to become closed from California Highway 7 to Barbara Worth Road.
Thunderstorm Wind, Imperial
- When
- September 8, 1:00 PM PST
- Where
- Imperial County, 2.07 mi S of Meloland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.770, -115.430
Thunderstorms with gusty damaging winds developed across the central portion of Imperial County during the early afternoon hours on September 8th and some of the stronger storms affected the Imperial Valley including the area around the town of Holtville. At 1300PST, gusty winds estimated to be at least 60 mph blew down a tree near the intersection of Barbara Worth Road and Interstate 8. The downed tree was about 4 miles southwest of the town of Holtville. This was reported by the California Highway Patrol.
Thunderstorm Wind, Imperial
- When
- September 8, 1:00 PM PST
- Where
- Imperial County, 0.58 mi E of Calipatria
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -115.510
Thunderstorms developed across the central portion of Imperial County during the early afternoon hours and they moved quickly to the north, producing strong gusty and damaging outflow winds which impacted portions of the Imperial Valley as well as the town of Calipatria. According to local emergency managers, at 1300PST gusty microburst winds estimated to be as high as 70 mph blew down 23 power poles in the town of Calipatria. The poles were downed on Young Road, near Highway 111. No injuries were reported due to the downed poles.
Flash Flood, Imperial
- When
- September 8, 1:15 PM PST to 4:00 PM PST
- Where
- Imperial County, 3.15 mi E of Calexico to 3.85 mi WSW of Bonds Corner
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.677, -115.427
A line of thunderstorms developed across central Imperial County during the early afternoon hours and some of the stronger storms produced very heavy rainfall which impacted areas from the Imperial Valley south to the Mexican Border. Peak rain rates were in excess of 2 inches per hour and led to episodes of flash flooding. At 1339PST a local emergency manager reported significant flooding on California Highway 98 to the east of Calexico and west of Highway 7. A Flash Flood Warning was in effect at the time of the flooding; it was issued at 1316PST and remained in effect through 1600PST.
Flash Flood, Imperial
- When
- September 8, 1:15 PM PST to 4:00 PM PST
- Where
- Imperial County, 2.21 mi W of Date City to 2.1 mi SSE of Holtville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.796, -115.338
Scattered to numerous thunderstorms developed across the central portion of Imperial County during the afternoon hours and some of the storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour. The intense rains led to episodes of flash flooding, some of which affected the Imperial Valley and areas around the town of Holtville. According to the California Highway Patrol, at 1358PST, flash flooding occurred about 2 miles southeast of Holtville, to the northeast of Bonds Corner Road. No injuries were reported. A Flash Flood Warning was in effect at the time of the flooding.
Flash Flood, Imperial
- When
- September 8, 1:30 PM PST to 4:00 PM PST
- Where
- Imperial County, 2.06 mi WSW of Meloland to 0.66 mi WNW of Meloland
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 32.790, -115.463
Scattered to numerous thunderstorms developed across the central portion of Imperial County during the afternoon hours on September 8th, and some of the stronger storms produced very heavy rainfall with peak rain rates in excess of 2 inches per hour. The intense rain led to episodes of flash flooding in the Imperial Valley, including the town of Holtville. According to a local emergency manager, heavy rain caused excessive flow in area canals, and one canal was breached near the intersection of Meloland and Evan Hewes roads. As the canal breached, flash flooding occurred which inundated nearby homes. The flooded homes were located about 4 miles west of Holtville. A Flash Flood Warning was in effect at the time of the flooding. No injuries were reported.
Thunderstorm Wind, Imperial
- When
- September 8, 1:40 PM PST
- Where
- Imperial County, 0.69 mi N of Niland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 33.240, -115.520
Scattered thunderstorms developed across portions of central Imperial County during the afternoon hours on September 8th, and some of the stronger storms produced gusty and damaging outflow winds which impacted the town of Niland located to the north of the Imperial Valley. At 1340PST a local emergency manager reported that gusty winds estimated to be as high as 65 mph blew down 5 power poles. The downed poles were located along Highway 111 in Niland. Power in town was reported to be out due to the downed poles. A Severe Thunderstorm Warning was in effect at the time of the damage; it was issued at 1323PST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Florida, September 8 to 30, 201715 deaths · $2.4 billion · EF2 · 35 events
- Heat in Nevada, September 8 to 11, 20173 deaths · 1 event
- Flash Flood in Oregon, September 8, 2017$250,000 · 1 event
- Damaging Winds and Heavy Rain in Arizona, September 8, 2017$87,000 · 61 kt wind · 3 events
- Flash Flooding in California, September 8, 2017$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, September 8 to 9, 2017$10,000 · 53 kt wind · 6 events
- Hail in South Dakota, September 8, 20171 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 8, 20173 events
- Flood and Heavy Rain in Florida, September 8, 20172 events
- Hail in California, September 8, 20171 in hail · 2 events
- Dust Storm in California, September 8, 20171 event
- Flash Flood in Arizona, September 8, 2017$4,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714830, 714840, 714841, 714855, 714859, 714866, 714846.